Opinions on total thyroidectomy

Hiyah everyone again. Sorry to ask questions again but I need to know what effect it will have on my eyes. I've received a letter from my specialist today and a copy of the letter to surgeon. It explain that I need to be seen urgently as I can't take iodine because my results are too high. My eyes are quite badly effected with the graves and I was wondering will it help when I have the op. I'm having really bad headaches at the moment especially in the left one. I'm not on any meds at the moment and feel like death. Any advice or shared experiences will be greatly appreciated x

4 Replies

oldestnewest
  • I know this a really troublesome time and that having Graves' exasperates the experience.

    I have Graves' and TED disease. I was diagnosed by my eyes meaning it had been going on for a long time and like many I was told it was everything like anxiety, which I had, early menopause etc. No one really explained anything. They looked at my eyes and told me I had a thyroid problem? No one mentioned Graves'. Was told to take carbimazole and I would be fine. I never once questioned or googled, more fool me. I took the pills and I guess I probably became hypo but never knew the term hyper and hypo nor the difference in the symptoms. Eventually switched to PTU because I said I still felt ill, they said three months on this and if doesn't work then thyroid removal was the only option. The only option because of my eyes.

    Meanwhile I was seeing an opthalmologist at the same time who said he'd keep an eye on my eyes but would do nothing whilst being treated for Graves'? They looked awful. So when the PTU didn't work they wanted the thyroid out immediately.

    Now this is were you should be. The endocrinologist must absolutely work the opthalmologist. I cannot stress this enough. Scream, bite, shout, whatever you had to do. I accidentally had an appointment with opthalmologist two weeks before surgery who looked shocked to hear I was having surgery in two weeks. I was immediately given IV steroids for 5 days in row prior to surgery. I was told this protects the eyes from any inflammation that may arise pre and post surgery. In an ideal world they would prefer more time to treat with a pill rather than IV as IV is more likely to cause side effects.

    Having said this that was my experience but this is a really difficult disease and it varies from person to person and no one seems to have the same journey. I do know now that opthalmologist was a clever cookie and not all hospitals treat this way, but they should. My eyes got worse after surgery but probably because I was smoker and no one mentioned that until after surgery and I stopped immediately.

    Although all of this hard to absorb, if I could get one thing over and that is make sure your eyes are looked after and prioritize their treatment over your thyroid. There is a great facebook page on thyroid eye disease which is closed group and it has helped me facebook.com/groups/3129984...

    It does get better really but you do have to learn as much as you can about your condition.

    I wish you well.

  • Thank ou so much for your helpful reply. I am supposed to see my endo on Tuesday but she said not to bo her if I receive a letter from the surgeon which I haven't. I think even if I did I still want to speak to her because I've not heard any news back about my eyes and she said she would get in touch with them months ago. I really do not want this surgery at al but I feel like I have no choice. I don't like the words they use like urgent and emergency. I just don't understand why my thyroid hadn't got lower with the tablets. Instead it got higher. I feel like I'm getting a chest infection today. Can I have a storm if I'm not taking any meds. Once again thank you for your reply x

  • I really feel for you. I felt exactly the same but never knew anything about thyroid storms I'm glad to say or I would have been in A&E a lot.

    I had constant infections, virtually back to back for the entire time prior to surgery. I still had an infection on the day I had my thyroid removed!.

    Are you taking/need beta blockers?

    I would definitely try to get the appointment on Tuesday and go well equipped with your concerns.

    You must go to A&E if you feel anything is wrong. Ask if you can get the some help from the endo by means of a direct contact number. Don't be scared to use all resources available to help you feel supported.

  • Thanks for your reply. I've been in beta blockers for about a year. My heart rate was always high but I guess I'd got used to it. I will tell her how I'm feeling on Tuesday and I'm writing down my questions x

You may also like...